Clostridium Difficile Colitis (cont.)
Dennis Lee, MD
Dr. Lee was born in Shanghai, China, and received his college and medical training in the United States. He is fluent in English and three Chinese dialects. He graduated with chemistry departmental honors from Harvey Mudd College. He was appointed president of AOA society at UCLA School of Medicine. He underwent internal medicine residency and gastroenterology fellowship training at Cedars Sinai Medical Center.
In this Article
- Clostridium difficile (C. difficile) facts
- What is Clostridium difficile (C. difficile?)
- What Clostridium difficile colitis?
- How does Clostridium difficile cause colitis?
- What are the symptoms of Clostridium difficile colitis?
- Which antibiotics cause Clostridium difficile colitis?
- How is Clostridium difficile colitis diagnosed?
- How is Clostridium difficile colitis treated?
- Why are there relapses of Clostridium difficile colitis?
- How are relapses of Clostridium difficile colitis treated?
- What is new in Clostridium difficile?
- Find a local Gastroenterologist in your town
Which antibiotics cause Clostridium difficile colitis?
Although the antibiotic clindamycin (Cleocin) has been widely recognized as causing C. difficile colitis, many commonly prescribed antibiotics also cause colitis. Examples of antibiotics that frequently cause C. difficile colitis include:
- amoxicillin, and
- cephalosporins (such as cephalexin [Keflex]).
Antibiotics that occasionally cause C. difficile colitis include:
- trimethoprim (Primsol), and
- quinolones such as ciprofloxacin (Cipro).
Learn more about: Cipro
Antibiotics that rarely if ever cause C. difficile colitis include:
- metronidazole (Flagyl),
- vancomycin (Vancocin), and
- aminoglycosides (such as gentamicin [Garamycin]).
Learn more about: Flagyl
In fact, metronidazole and vancomycin are two antibiotics that are used for treating C. difficile colitis; however, there are rare reports of C. difficile colitis occurring several days after stopping metronidazole.
While most C. difficile colitis in the US is caused by antibiotics, C. difficile colitis also can occur in patients without exposure to antibiotics. For example, patients with ulcerative colitis and Crohn's disease have been known to develop C. difficile colitis without exposure to antibiotics.
Since many antibiotics can cause C. difficile infection, all antibiotics should be used prudently. Self-administration or using antibiotics without an accurate diagnosis or a proper reason should be discouraged. On the other hand, benefits of properly prescribed antibiotics for the right reasons usually far outweigh the risk of developing C. difficile colitis.
Antibiotics can sometimes cause diarrhea that is not due to C. difficile infection. The reason for the diarrhea is not clear. The practical implication is that not all diarrhea associated with antibiotics should be considered to be due to C. difficile and treated as such.
Viewers share their comments
Get the latest treatment options.